Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 254, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 13, 2021, 12:45 AM EDT for 5 counties in New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2021, 12:45 AM EDT (04:45 UTC)
- Expired
- Sep 13, 2021, 1:45 AM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 10:25 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
300
WUUS51 KBGM 130445
SVRBGM
NYC015-097-099-101-123-130545-
/O.NEW.KBGM.SV.W.0254.210913T0445Z-210913T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1245 AM EDT Mon Sep 13 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southwestern Seneca County in central New York...
Schuyler County in central New York...
Yates County in central New York...
Western Chemung County in central New York...
Steuben County in central New York...
* Until 145 AM EDT.
* At 1244 AM EDT, severe thunderstorms were located along a line
extending from near Geneseo to near Shinglehouse, moving east at 65
mph.
HAZARD...70 mph wind gusts.
SOURCE...Law enforcement has reported several locations with
power outages and trees down.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Elmira, Corning, Southport, Hornell, Big Flats, Horseheads, Bath,
Penn Yan, Hector and Elmira Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4276 7731 4276 7698 4287 7697
4286 7687 4200 7670 4200 7775
TIME...MOT...LOC 0444Z 266DEG 55KT 4282 7775 4200 7817
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MWG3 follow-up statements
049
WWUS51 KBGM 130516
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
116 AM EDT Mon Sep 13 2021
NYC015-097-099-101-123-130545-
/O.CON.KBGM.SV.W.0254.000000T0000Z-210913T0545Z/
Seneca NY-Schuyler NY-Yates NY-Chemung NY-Steuben NY-
116 AM EDT Mon Sep 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR SOUTHWESTERN SENECA...SCHUYLER...YATES...WESTERN CHEMUNG AND
EASTERN STEUBEN COUNTIES...
At 116 AM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Geneva to Troupsburg, moving east at
65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elmira, Corning, Southport, Big Flats, Horseheads, Bath, Penn Yan,
Hector, Elmira Heights and Starkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4234 7736 4246 7738 4254 7739 4258 7737
4267 7737 4276 7731 4276 7698 4287 7697
4286 7687 4200 7670 4202 7762
TIME...MOT...LOC 0516Z 266DEG 55KT 4285 7711 4203 7754
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MWG177 WWUS51 KBGM 130537 SVSBGM Severe Weather Statement National Weather Service Binghamton NY 137 AM EDT Mon Sep 13 2021 NYC099-123-130546- /O.CAN.KBGM.SV.W.0254.000000T0000Z-210913T0545Z/ Seneca NY-Yates NY- 137 AM EDT Mon Sep 13 2021 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SENECA AND YATES COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 200 AM EDT for central New York. LAT...LON 4202 7709 4229 7687 4246 7686 4200 7677 TIME...MOT...LOC 0536Z 266DEG 55KT 4287 7669 4205 7712 $$ NYC015-097-101-130545- /O.CON.KBGM.SV.W.0254.000000T0000Z-210913T0545Z/ Schuyler NY-Chemung NY-Steuben NY- 137 AM EDT Mon Sep 13 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR SOUTH CENTRAL SCHUYLER...WESTERN CHEMUNG AND SOUTHEASTERN STEUBEN COUNTIES... At 136 AM EDT, severe thunderstorms were located along a line extending from near Union Springs to Lindley, moving east at 65 mph. HAZARD...60 mph wind gusts. SOURCE... Radar Indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Elmira, Southport, Big Flats, Horseheads, Elmira Heights, Caton, Watkins Glen, Montour Falls, Burdett and Millport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4202 7709 4229 7687 4246 7686 4200 7677 TIME...MOT...LOC 0536Z 266DEG 55KT 4287 7669 4205 7712 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MWG
954
WWUS51 KBGM 130547
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
147 AM EDT Mon Sep 13 2021
NYC015-097-101-130557-
/O.EXP.KBGM.SV.W.0254.000000T0000Z-210913T0545Z/
Schuyler NY-Chemung NY-Steuben NY-
147 AM EDT Mon Sep 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SCHUYLER...
WESTERN CHEMUNG AND SOUTHEASTERN STEUBEN COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
central New York.
LAT...LON 4202 7709 4229 7687 4246 7686 4200 7677
TIME...MOT...LOC 0547Z 266DEG 55KT 4288 7652 4206 7695
$$
MWGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 12:39 AM EDT, 6 minutes earlier.
Area forecast discussion, Sep 13, 12:39 AM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1239 AM EDT Mon Sep 13 2021 .SYNOPSIS... A cold front drifts southward into Central NY this evening. This front will become stall and become stationary and will be the focus for showers and thunderstorms tonight and again tomorrow. Expect unsettled weather to continue through most of this week. && .NEAR TERM /THROUGH TODAY/... 1235 AM Update: The line of thunderstorms is quickly moving closer to the region and knocking on the door of Steuben County. There have been reports of trees knocked down as winds 60 to 70 mph wind gusts are possible with this line. The main concern with this update was trying to get the highest PoPs based on the flow of this line. The HRRR was used for guidance as the NAMNest looked to be an hour behind until it reaches Otsego and Delaware Counties. Also continue to mention damaging winds and heavy rainfall in areas of the highest PoPs. 940 PM Update: The system we were watching has fizzled out and is now just rain showers as it passes through Buffalo. However, there is another line of storms that have made it to the eastern MI border that will need to be monitored. That line is looking a little bit better than the first line. There have been some non-severe storms that have popped up and are mainly along and north of the NY Thruway. Reduced visibilities are being reported due these storms. Some light rainshowers are now starting to pop up across CNY as well. The highest PoPs continue to be where storms are developing. Some minor adjustments were made to PoPs for the next 6 hours as there is still some uncertainty as to what will happen once that second line makes it across the lakes and into NY. Some minor adjustments were also made to temps, including the low, and winds based on latest obs, but those were overall closer to the forecast at this updated. 615 PM Update: We continue to monitor the possibility of severe weather tonight. The system that is approaching the thumb of Michigan is the system that is expected to impact our area later tonight. It appears that it is likely another 4-5 hours before it will enter the CWA, assuming that the speed remains constant. There is a wide-area of showers ahead of the system, which would certainly arrive a bit earlier. Currently, there are some light showers moving through the Western Mohawk Valley and Southern Tug Hill Plateau regions. The CAMs have not handled these showers well thus far. Showers could extend farther south over the next few hours as the front slowly moves south. There could also be a few isolated storms as well. PoPs were updated over the next 6 hours with only minor updates. Mainly, the southern extent of PoPs were brought north slightly, and PoPs were increased in areas where there are currently showers and where additional showers will likely develop. Other changes during this update included the temps, winds, and sky cover. Due to the cloud cover today, temps this evening were cooler than our forecast. Made some adjustments through midnight by decreasing the hourly temps some based on latest obs, but have left the lows alone for now. Winds and sky cover were also updated based on the latest obs, with only minor adjustments needed as a result. 350 PM Update: ***Strong to severe thunderstorms possible tonight and Monday*** A cold front is drifting southward into Central NY this evening. This front will eventually stall over the area and thunderstorms will race along the boundary tonight. The uncertainty lies in how far south the makes it and also how far eastward the thunderstorms maintain their intensity before weakening. At this time, the greatest threat for severe thunderstorms with damaging winds will be across Central NY, but if the front moves a bit further south, then the severe threat will push into the Twin Tiers. Convection has initiated over Michigan and will quickly intensify and race eastward this evening, likely merging into an MCS. With the strong enhanced westerly flow aloft, this MCS will be moving at a fast clip. An EML plume should allow the convective complex to maintain its intensity, with mid-level lapse rates approaching 8C/km. Latest CAMs have the main complex entering western NY around 9 or 10 PM and exiting and exiting our area by early Monday morning. Damaging winds will be the main threat, but can't rule out an embedded isolated tornado along the line, with RAP soundings showing 0-1km storm relative helicity values approaching 200 m2/s2. In addition, PWATs will be in the 1.75" so locally heavy rain will also be possible, especially if any backbuilding/training convection is able to occur. Flash flood threat is fairly low, as FFG values have come up a bit in the last week across Central NY, but can't rule out localized flash flooding. Thunderstorms exit the region early Monday morning, however the front will only make it to somewhere around the NY/PA border by tomorrow afternoon. EML plume will still be present again tomorrow, so we could have this exact same script play out two nights in a row. SPC has introduced a slight risk for severe thunderstorms again tomorrow across the Twin Tiers and damaging winds will once again be the main threat. Latest model guidance shows a shortwave quickly racing eastward through the zonal westerly flow across the Great Lakes tomorrow evening. This wave will likely initiate convection to our west by late Monday afternoon and storms will track east into our area tomorrow night. AVP NAM forecast sounding showing ample elevated instability with over 2000 J/kg at 10 PM Monday night with EML overhead, so no reason to think any storms will weaken by the time the get into our area. The shortwave exits our area early Tuesday morning and thunderstorms will come to an end. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... With quasi-zonal flow continuing through Tuesday, followed by a slightly more amplified trof passing by to our north on Wednesday, the forecast will remain unsettled. A stationary front over central PA will move back north as a warm front on Tuesday. This front will be slipping through beneath broad upper level ridging and a thermal capping inversion, so should not be overly active. Storms that might develop would have sufficient warm sector instability and marginal shear for an isolated severe potential. Have generally kept just chance PoPs for Tuesday afternoon with a slightly higher gradient along the upper Mohawk Valley and Tug Hill zones. Otherwise... anomalously warm temperatures and moisture profiles will bring back some heat and humidity. A more vigorous wave moves across southern Ontario with a cold frontal passage expected here during Wednesday afternoon. Confidence remains fairly high calling for the development of showers and thunderstorms with this feature and PoPs will remain in the likely category. Instability is about the same as Tuesday, but the bulk shear will be increasing. Mid-level flow goes mainly parallel to surface front...thus progress will take some time and there are also signs of heavy rain from backbuilding potential. We'll be fine tuning the potential for either flash flooding, or severe in the next couple days. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... This longer term period looks almost like a repeat of the days prior. A cold front will stall out over central PA early Thursday and then return as a warm front again Thursday night into Friday. There's also a suggestion of low pressure moving north along the Eastern Seaboard on Friday...followed by another trailing cold front pushing into NY on Saturday. Conditions will remain warmer than normal with higher moisture content during this period...especially if moisture feeds in from the low moving up the coast. Bottom line for most of the extended is unsettled with primarily diurnally driven showers and thunderstorms. Can't really say any day will be a washout, but also can't go for a mostly sunny and dry forecast, either. Sunday looks very much up in the air with high pressure trying to build in on the various models with the ECMWF most emphatic about that. WPC sets high pressure over the area in deference to the ECMWF...and the NBM guidance is dry. For now, will take a shot at a precip free Sunday, but confidence doing that is about as low as it gets. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... VFR and MFVR ceilings continue through this evening, though some terminals will see worse conditions overnight. There have been some light rain showers that have impacted RME and AVP which have occasionally brought restrictions to those terminals. These showers are expected to continue on and off through the next 6-7 hours. An approaching system will also bring thunderstorms to the NY terminals. These thunderstorms will bring visibility and ceiling restrictions as well as gusty winds. There is still some uncertainty on the timing of these thunderstorms, so TEMPO groups were used based on highest confidence of the timing. These thunderstorms would impact SYR and RME first and then drift south to impact the rest of the NY terminals. BGM, ITH, and ELM will see ceilings drop below 1000 ft AGL after the storms pass. Fog will also develop at RME and ITH after the storms pass through with IFR visibilities possible at ELM. Conditions begin to improve at all NY terminals by 13-14z. All terminals should be VFR by the late morning hours tomorrow. AVP is expected to stay dry and have VFR conditions throughout the period. Observations from AVP are now coming into our system so the 'AMD NOT SKED' was removed. No updates yet from BGM at this time. Outlook... Monday afternoon through Friday...Chance for some scattered showers and thunderstorms each day, especially during the afternoons. Brief restrictions possible, but otherwise mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK NEAR TERM...BTL/MPK SHORT TERM...JAB LONG TERM...JAB AVIATION...BTL
Hazardous weather outlook, Sep 12, 10:36 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1036 PM EDT Sun Sep 12 2021 NYZ062-PAZ038>040-043-044-047-048-072-140245- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 1036 PM EDT Sun Sep 12 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Monday evening through Monday night. A few of these storms may be strong to severe with damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-017-018-025-036-037-044>046-055>057-140245- Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- 1036 PM EDT Sun Sep 12 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Thunderstorms are possible tonight. A few of these storms may be strong with damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of thunderstorms will be possible Monday evening through Monday night across the Southern Tier and some may be strong to severe with damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ015-016-022>024-140245- Yates-Seneca-Steuben-Schuyler-Chemung- 1036 PM EDT Sun Sep 12 2021 ...SEVERE THUNDERSTORM WATCH 495 IN EFFECT UNTIL 2 AM EDT MONDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A line of thunderstorms is moving across Lake Erie and lower Ontario. This fast moving line of storms will bring damaging winds and sudden heavy rainfall to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 1:26 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chemung, Cortland, Schuyler, Seneca, Steuben and 3 more | 53 min |
| Sep 13, 2:01 AM EDT | Special Weather Statement | BGM | Broome, Chenango, Cortland | 44 min |
| Sep 13, 2:25 AM EDT | Special Weather Statement | BGM | Chenango, Delaware, Otsego | 35 min |
| Sep 13, 2:49 AM EDT | Special Weather Statement | BGM | Delaware, Otsego | 26 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.